New Mexico, 2008

Hail in New Mexico, August 15, 2008

August 15, 2008 · NWS EPZ · 1 event in 1 county or zone

An upper trough moved across New Mexico and provided dynamics to a moist, unstable atmosphere. This resulted in strong thunderstorms with isolated severe cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper trough moved across New Mexico and provided dynamics to a moist, unstable atmosphere. This resulted in strong thunderstorms with isolated severe cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 15, 1:01 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 15, 1:01 PM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
201 PM MDT FRI AUG 15 2008

.SYNOPSIS...
A COLD LOW PRESSURE SYSTEM ALOFT OVER THE CENTRAL ROCKIES WILL
SLOWLY MOVE SOUTHEASTWARD INTO NORTHEAST NEW MEXICO THIS WEEKEND
WITH AN ASSOCIATED BACKDOOR COLD FRONT. AS A RESULT...THUNDERSTORM
ACTIVITY WILL BE ON THE INCREASE ESPECIALLY EAST OF THE RIO GRANDE
WITH SOME STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL...STRONG
GUSTY WINDS AND VERY HEAVY RAINFALL FRIDAY EVENING. THERE WILL BE
A MODERATE TO HIGH POTENTIAL OF VERY HEAVY RAINFALL AND LOW AREA
FLOODING SATURDAY INTO SUNDAY IN SOME LOCATIONS ACROSS THE
BORDERLAND...PARTICULARLY EAST OF THE RIO GRANDE. WARMER AND
SOMEWHAT DRIER CONDITIONS SHOULD PREVAIL NEXT WEEK STARTING AROUND
MONDAY WITH THE TYPICAL ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS.

&&

.DISCUSSION...
AGAIN GFS...NAM...UKMET...ECMWF IN GOOD AGREEMENT WITH THE -15C H5
LOW OVER COLO DROPPING SOUTHEASTWARD SLOWLY NORTHEAST NMEX BY MONDAY.
THIS FEATURE THEN SLOWLY OPENS AND IS EJECTED AS A TROUGH INTO THE
GT PLAINS AS A FAIRLY MDT KICKER TROUGH MOVES INTO THE WESTERN
U.S. FROM THE NORTHWEST. AGAIN AS MENTIONED YDA...THIS FEATURE IS
A BIT UNUSUAL IN BOTH ITS ORIENTATION AND INTENSITY FOR THIS TIME
OF YEAR AND ALMOST HINTS OF A GHOST LIKE LA NINA TELECONNCECTION
BUT PROBABLY THAT IS NOT THE CASE. AGAIN THE MODELS DIFFER ON THE
BACKDOOR COLD FRONT INDUCED BY THE UPPER LEVEL LOW MENTIONED ABOVE
WHICH IS SLIDING SLOWLY DOWN THE EAST SIDE OF THE UPPER RIDGE OVER
THE GREAT BASIN. THE EURO IS VERY DYNAMIC AND BULLISH BUT KEEPS
MOST OF THE HEAVIEST PRECIP AND FRONTAL BOUNDARY TO THE EAST WITH
THE NAM MOREL BULLISH IN THE WESTWARD THRUST OF THE FRONT THAN
THE GFS.

FOR THIS EVENING INTO EARLY SATURDAY THE OVERALL SFC PRES
GRADIENT REMAINS ORIENTED FROM EAST TO WEST ESPECIALLY OVER
NORTHERN NMEX WITH THE IR SOME DISTINCTLY SHOWING THE BACKDOOR
INTO ENE NMEX AT LEAST TO WEST A ROW-RTN LINE. A MINOR INVERTED
TROUGH IS SHOWING OVER FAR WEST TEXAS NORTHEASTWARD WHICH MAY BE
RESPONSE TO MINOR DISTURBANCES PROPAGATING EASTWARD IN NORTHERN
MEXICO OVER THE REMAINS A FORMER DIFFUSE FRONTAL BOUNDARY.

OUR THINKING IS: OUR WX MAY BE IN TWO PARTS. TONIGHT (PART 1) THE
PREFONTAL WINDS AND OR THE WEAK THRUST WESTWARD OF THE FRONT
MEETING ANY DISTURBANCES ALOFT MAY SET OFF STRONG TO POSSIBLE
SEVERE EVENTS AND LOCAL HEAVY RAILNFALL MAINLY EAST OF THE RIO
GRANDE. CONSISTENT WITH YESTERDAY...SPC HAS SLIGHT RISK AREA IN
ENE NMEX JUST TO THE NORTHEAST OF OTERO COUNTY. PART 2 OF THE
EVENT APPEARS STRONGER WITH A MDT TO HIGH RISK OF FLOODING IN THE
SAT AFTN INTO SUNDAY MORNING TIME FRAME IN WHICH THERE APPEARS A
GREATER CHANCE OF THE BACKDOOR MOVING FARTHER WEST. AT THIS TIME
IT STILL APPEARS AREAS OF THE RIO GRANDE ARE AT MOST RISK FOR
HEAVY RAIN (1.5-3 INCHES) BUT THE FRONTAL INFLUENCE COULD BE
FARTHER WEST AT LEAST TO THE CONTINENTAL DIVIDE. WILL UPDATE THE
SPS ISSUED EARLIER AND LET THE NEXT SHIFT EXAMINE THE 00Z RUNS
FOR A POSSIBLE ISSUANCE OF FLASH FLOOD WATCHES FOR LATER SATURDAY
AND HOPEFULLY HAVING A BETTER DETAILED FEEL ON THE FRONTAL
POSITION.

ANALYSIS OF POPS SHOWS THEY PEAK AROUND LATE SATURDAY INTO SUNDAY
MORNING GIVING A NUMEROUS CATEGORY 60%). THE DEEP MOISTURE IS FORECAST
TO BE IN PLACE FROM AT LEAST 12Z SATURDAY THROUGH 00Z MONDAY. PWS
REACH MAX AROUND 1.5 INCHES SAT NIGHT AND THE OMEGA FIELD HAS TWO
MAXES...TONIGHT AND ANOTHER STRONGER MAX 00Z SUNDAY TO 12Z SUNDAY.
THUS PICTURE IN YOUR MIND A PROBABILITY DENSITY FUNCTION OF STORM
ACTIVITY SOMEWHAT GAUSSIAN IN NATURE STARTING 00Z SAT SKEWED SLIGHTLY
TO THE RIGHT...PEAKING AROUND 06Z SUNDAY WITH A LONG TAIL INTO 00Z MONDAY.
WITH THE LOW NOT IN A HURRY AND WAITING FOR THE KICKER...WE MAY
STILL SEE SOME RESIDUE ISOLATED TO SCATTERED ACTIVITY AROUND
MONDAY.

AFTER MONDAY THERE IS TOO MUCH NOISE IN THE MODELS FOR A CLEAR CUT
PICTURE. YESTERDAY THE EURO AND GFS HAD A STRONG KICKER TROUGH
MOVE EAST OF US BASICALLY MAKING IT WARMER AND DRIER WITH ONLY
ISOLATED DIURNAL CONVECTION AT BEST BUT NOW THERE ARE HINTS OF A
DEEPER WEST COAST TROUGH TAPPING SOME SUBTROPICAL MOISTURE FOR
ISOLATED TO SCATTERED CONVECTION WHICH COULD EVEN BE STRONG SO
WILL LEAVE THE TYPICAL ISOLATED DIURNAL POPS FOR NOW.

AS A CLOSING NOTE...IT WILL BE INTERESTING TO SEE IF WE HAVE
ANOTHER ROBUST FLOODING EVENT THIS WEEKEND IN SOME FORM OR
FASHION. IF WE DO THIS WILL BE THE 3RD OR 4TH TIME SINCE 2006 THAT OUR
VERY ENHANCED MONSOON EVENTS WILL BE ACCOMPANIED WITH PREVAILING
WESTERLY WINDS THROUGHOUT MOST OF THE PROFILE.

&&

.AVIATION...
VALID 16/0000Z - 17/0000Z
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON ACROSS
MUCH OF THE REGION. WINDS WILL GENERALLY BE LIGHT EXPECT NEAR
SHOWERS WHERE GUSTY AND VARIABLE CAN BE EXPECTED. VFR THROUGH THE
PERIOD WITH ISOLATED MVFR TO IFR DUE TO LOW VISIBILITY AND CEILINGS.
SEE APPROPRIATE TAFS FOR MORE DETAILS.

&&

.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE WEEKEND.
A LOW MOVING SOUTH THROUGH COLORADO WILL INCREASE INSTABILITY AND
CAUSE MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. A WEAK BACKDOOR
COLD FRONT WILL AFFECT THE REGION FROM THE NORTHEAST...BUT WILL NOT
GET MUCH FARTHER THAN DEMING. FLOODING IS POSSIBLE THIS WEEKEND DUE
TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 71  89  69  87  70 /  40  50  60  40  30
SIERRA BLANCA TX        69  86  68  84  68 /  40  50  70  40  30
LAS CRUCES              68  88  67  86  67 /  40  50  60  40  30
ALAMOGORDO              67  87  66  84  66 /  40  50  60  40  30
CLOUDCROFT              48  66  47  62  48 /  40  50  70  40  40
TRUTH OR CONSEQUENCES   67  87  66  85  66 /  30  40  60  40  30
SILVER CITY             61  80  58  77  59 /  30  40  60  40  30
DEMING                  67  89  66  86  66 /  30  40  60  30  30
LORDSBURG               66  90  65  87  65 /  30  40  60  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

20/23 NOVLAN / ADAIR
Hazardous weather outlook, Aug 15, 10:24 AM MST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1120 AM MDT FRI 15 AUG 2008

NMZ022>025-030>032-TXZ055-056-161700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1120 AM MDT FRI AUG 15 AUG 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...FRIDAY AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT. SOME
STORMS MAY PRODUCE HAIL AND WIND GUSTS TO 50 MPH AND LOCALLY UP TO 1
TO 2 INCHES OF RAIN. THERE IS A SLIGHT RISK OF ISOLATED STRONG TO
SEVERE STORMS ESPECIALLY EAST OF THE RIO GRANDE WHERE A BACKDOOR
COLD FRONT WILL BE MOVING GRADUALLY WESTWARD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

SATURDAY AND SUNDAY:
SCATTERED TO NUMEROUS THUNDERSTORMS WITH LOCALLY HEAVY RAIN SHOWERS
WITH POSSIBLE RAINFALL AMOUNTS OF 1.5 TO 3.0 INCHES POSSIBLE
ESPECIALLY SATURDAY AFTERNOON AND NIGHT INTO EARLY SUNDAY MORNING
PARTICULARLY EAST OF THE RIO GRANDE AS A BACKDOOR COLD FRONT
ASSOCIATED WITH A  STRONG UPPER LEVEL LOW PRESSURE SYSTEM  OVER THE
CENTRAL ROCKIES MOVES INTO THE CWA FROM NORTHEAST NEW MEXICO.

THE POTENTIAL FOR FLASH FLOODING WILL INCREASE FOR SATURDAY AND
SUNDAY AND WATCHES MAY NEED TO BE POSTED ESPECIALLY EAST OF THE RIO
GRANDE.

MONDAY THROUGH FRIDAY
THE UPPER LEVEL LOW PRESSURE OVER NORTHEAST NEW MEXICO IS FORECAST
TO MOVE EASTWARD WITH ITS INFLUENCE MOVING OUT OF OUR AREA LEAVING US
WITH MAINLY ISOLATED THUNDERSTORMS FROM MID AFTERNOON THROUGH THE
EARLY MORNING HOURS. A TROUGH OF LOW PRESSURE OVER THE WESTERN
UNITED STATES IS FORECAST TO MOVE ACROSS THE ROCKIES STARTING MIDWEEK
BRINGING ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN HEIGHTENED SITUATIONAL AWARENESS FRIDAY
EVENING THROUGH SUNDAY AND REPORT HAZARDOUS WEATHER TO THIS
OFFICE OR LOCAL LAW ENFORCEMENT.

20

In the hours before

Special weather statement, Aug 15, 2:00 PM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
300 PM MDT FRI AUG 15 2008

NMZ022>025-030>032-TXZ055-056-160500-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
300 PM MDT FRI AUG 15 2008

...STRONG THUNDERSTORMS WITH HEAVY RAINS AND POTENTIAL FLOODING
   POSSIBLE THIS WEEKEND...

A VIGOROUS LOW PRESSURE SYSTEM ALOFT OVER THE COLORADO ROCKIES
COUPLED WITH A BACKDOOR COLD FRONT IN NORTHEAST NEW MEXICO WILL
BOTH MOVE TOWARD THE BORDERLAND TONIGHT INTO THE WEEKEND RESULTING
IN AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE AND INTENSITY.

SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS SOUTHERN NEW
MEXICO AND FAR WEST TEXAS LATE THIS AFTERNOON AND TONIGHT
WITH A FEW STRONG STORMS POSSIBLE FOLLOWED BY WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY FOR SATURDAY AND SUNDAY...ESPECIALLY
EAST OF THE RIO GRANDE.

LOCALIZED HEAVY RAINS ARE LIKELY WITH SOME ISOLATED TOTAL RAINFALL
AMOUNTS FROM 1.5 TO 3 INCHES POSSIBLE. AS A RESULT A MODERATE TO HIGH
RISK OF FLASH FLOODING WILL EXIST THIS WEEKEND. ALSO A FEW STORMS MAY
REACH STRONG TO SEVERE LIMITS TONIGHT AND PRODUCE HAIL AND STRONG WIND GUSTS
PARTICULARLY OVER THE EASTERN PORTIONS OF THE BORDERLAND.

ALL PERSONS IN THE BORDERLAND ARE ENCOURAGED TO  MAINTAIN A HEIGHTENED
SITUATIONAL AWARENESS THIS WEEKEND AND LISTEN TO NOAA WEATHER RADIO OR
THE LOCAL MEDIA AS FURTHER WEATHER UPDATES SUCH AS FLOOD WATCHES AND
LOCAL WEATHER WARNINGS MAY NEED TO BE ISSUED.

REMEMBER NEVER ATTEMPT TO ENTER WATER COVERED ROADS...TURN AROUND...DONT
DROWN. ALSO AVOID DEADLY CLOUD TO GROUND LIGHTNING...WHEN THUNDER
ROARS...IMMEDIATELY GO INDOORS.

20 / NOVLAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
August 15, 4:35 PM MST to 4:50 PM MST
Where
Grant County, 1 mi WNW of Mimbres
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.855, -107.986

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134120.